Hail, Chickasaw
- When
- July 20, 8:04 PM CST
- Where
- Chickasaw County, New Hampton
- Measured
- 0.75 in hail
- Crop damage
- $750
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -92.333
Hail the size of dimes, nickels and quarters was reported by law enforcement officials and spotters. Wind gusts were also estimated at around 65 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of dimes, nickels and quarters was reported by law enforcement officials and spotters. Wind gusts were also estimated at around 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 6 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SUN JUL 20 2003 MAIN FORECAST FOCI...CONVECTION TONIGHT/AMOUNT OF COOLING AND COLD POOL INSTABILITY THROUGH THE MIDDLE OF THE WEEK/WARMING AND CONVECTIVE CHANCES WITH NEXT FRONT THE FOLLOWING WEEKEND. 500 MB NORTHWEST FLOW REGIME CONTINUES FOR NEARLY MUCH OF THE NEXT 5 DAYS. THEN THE TREND FROM THE ECMWF/GFS IS TO FLATTEN THE FLOW TO A MORE EAST-WEST SCENARIO OR EVEN SOUTHWESTERLY BY NEXT WEEKEND. DATA ANALYSIS THROUGH 18Z SHOWING ONGOING PRECIPITATION SOUTHWEST OF A KMKT-KDBQ LINE. THIS IS THE REMNANTS OF LAST NIGHTS MCS. BLOWOFF FROM THESE STORMS HAS LIMITED THE INSTABILITY OVER THE FORECAST AREA. ANOTHER AREA OF DEVELOPING STORMS IS ACROSS THE INTERNATIONAL BORDER AND EXTEND TO NEAR KHYR. THIS AREA HAS BECOME UNSTABLE WITH THE ABSENCE OF DEBRIS CLOUDS. THINK THE NORTHERN PORTION OF THE FORECAST AREA NEAR THE PASSING DISTURBANCE IS NOW THE MOST FAVORABLE FOR SEVERE WEATHER. 0-6KM SHEAR APPROACHING 60 KNOTS SUGGESTS SHEAR PROFILES FAVORABLE FOR SUSTAINED UPDRAFTS/SUPERCELLS PRODUCING LARGE HAIL. VGPS DO NOT FAVOR TORNADIC SUPERCELLS AT THIS TIME. TO THE SOUTH...ON GOING CONVECTION SHOULD INCREASE THIS EVENING AS NOCTURNAL JET REDEVELOPS. HOWEVER...THIS SHOULD OCCUR MAINLY ACROSS IOWA AND NORTHERN ILLINOIS. EXPECT THE SEVERE WEATHER ASSOCIATED WITH THIS COMPLEX TO REMAIN OUT OF THE FORECAST AREA. ETA/RUC SHOWING A BETTER HANDLE ON THE CONVECTIVE TRENDS AT 18Z THAN THE GFS. THE GFS IS TOO FAR NORTH WITH THE MCS MOVING ACROSS THE SOUTHWESTERN PORTION OF THE FORECAST AREA. DID MOVE UP TIMING OF PRECIPITATION EXITING THE FORECAST AREA BASED ON CONVECTIVE TRENDS. AS THE DISTURBANCE MOVES THROUGH TONIGHT IT WILL LOWER HEIGHTS AND INCREASE THE COLD POOL IN THE MID LEVELS. THIS INSTABILITY AND RESIDUAL LOW LEVEL MOISTURE WILL CAUSE CLOUDS TO DEVELOP DURING THE DAYTIME HOURS WITH ISOLATED AFTERNOON/EVENING SHOWERS. THIS IS SUPPORTED BY THE TQ INDEX AS WELL. THE AIRMASS BEGINS TO MODIFY THURSDAY AS WINDS GRADUALLY BECOME SOUTHERLY AHEAD OF THE NEXT SYSTEM. BY FRIDAY...A STRONG SURFACE PRESSURE GRADIENT DEVELOPS OVER IOWA/MINNESOTA. THIS SHOULD INCREASE THE WARM ADVECTION ACROSS THE FORECAST AREA. ENSEMBLES CONTINUE TO SHOW AN UPWARD TREND IN HIGH TEMPERATURES AND ARE NOW NEAR OUR FORECAST HIGHS IN THE DATABASE. HPC FORECAST SUGGESTS A SLOWER PROGRESSION OF THE COLD FRONT APPROACHING THE FORECAST AREA NEXT FRIDAY. THIS WOULD CAUSE THE WARM ADVECTION AREA TO BE WEST OF THE FORECAST AREA...PRODUCING SOME WARMING FRIDAY...BUT MOST SHOULD OCCUR SATURDAY. THIS WOULD ALSO DELAY THE BULK OF THE PRECIPITATION TO SATURDAY DAY/NIGHT TIME FRAME. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 715 PM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT CONVECTION EARLIER IN THE DAY LEFT A REMNANT OUTFLOW BOUNDARY ACROSS PARTS OF SOUTHERN MINNESOTA INTO NORTHEAST IOWA. NEW THUNDERSTORMS DEVELOPED NEAR THIS BOUNDARY LATE THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE NEAR THIS BOUNDARY DURING THE EVENING HOURS. A FEW OF THE STORMS COULD BE STRONG WITH SMALL HAIL OR DAMAGING WINDS. MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ONTARIO CANADA IS MOVING SOUTHEAST TOWARD THE GREAT LAKES. THIS DISTURBANCE IS CLOSE ENOUGH TO PROVIDE SUPPORT FOR THUNDERSTORMS OVER NORTHERN WISCONSIN AND CENTRAL MINNESOTA. THE AIRMASS IN PLACE OVER THE OUTLOOK AREA REMAINS MODERATELY UNSTABLE...AND WITH WIND SHEAR ALOFT ALSO SUPPORTIVE FOR STRONG STORMS...THERE IS THE POTENTIAL FOR HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY YET BE NEEDED TONIGHT...ESPECIALLY OVER WISCONSIN. MW
The national radar mosaic for the moment the first event began.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375763, 5375762, 5375759, 5375760, 5375761, 5375765, 5375764.